Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 27, 1998, 6:30 PM CDT for Ottawa County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 1998, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 27, 1998, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Ottawa County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
624
WUUS1 KTOP 272332 RRA
SVRTOP
KSC143-280000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
630 PM CDT THU AUG 27 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 700 PM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTH OF MINNEAPOLIS...OR ABOUT 19
MILES SOUTH OF CONCORDIA...MOVING SOUTHEAST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
LAMAR
BENNINGTON
MINNEAPOLIS
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
PFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:55 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 27, 1:55 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 155 PM CDT THU AUG 27 1998 ...TIMING/PLACEMENT OF THUNDERSTORMS WILL BE MOST PRESSING PROBLEM... WITH THE APPROACH OF THE WEAK COLD FRONT THROUGH NEBRASKA THIS AFTERNOON...BELIEVE THUNDERSTORM FORECAST STILL ON TRACK. 12+ 700MB TEMP MAY PROVIDE SOME CAPPING UNTIL SUNSET. WITH DELAY OF RIGHT-REAR 300MB WIND MAX UNTIL 06Z AND TIMING OF H500 VORTICITY ADVECTION AREAS AND PASSAGE OF THE H500 TROUGH...THINK THAT MORE SIGNIFICANT RAIN WILL BE DURING THE LATTER HALF OF THE NIGHT FOR MOST OF THE CWA WITH A DELAY UNTIL AFTER SUNRISE OVER THE SOUTHEASTERN COUNTIES. LOOKS LIKE EVENING SEVERE ACTIVITY STILL POSSIBLE FOR NORTHCENTRAL COUNTIES...BUT SUSPECT LOSS OF HEATING WILL DIMINISH THE THREAT AS THE STORMS MOVE EAST/SOUTHEAST. EMPHASIS THEN TURNS TO THE POSSIBILITY OF SOME LOCALIZED HEAVY RAINS. ETA IS THE MOST SOUTHERN OF THE CDFNT POSITIONS AT 12Z FRIDAY WITH THE NGM/AVN SLOWER (STILL OVER SOUTHERN PORTIONS OF THE CWA WHICH LOOKS BETTER). CONSIDERING THE 850/700 OMEGA PATTERNS ALONG WITH CDFNT AND H500 POSITIONS...WILL GO PRIMARILY WITH NGM. ALL MODELS PAINT A 925/850 THETA-E AXIS ACROSS THE NORTHEAST/EASTCENTRAL KS COUNTIES AT 06Z THEN PUSH IT TO THE SOUTHEAST BY 12Z WITH BEST THETA-E CONVERGENCE IS AT 06Z. TIME SECTIONS SHOW CLOUDS HOLDING OVER THE SOUTHERN CWA THROUGH ABOUT NOON BEFORE BEGINNING TO CLEAR. TEMPERATURES GOT OUT OF HAND THIS AFTERNOON...BUT SHOULD SETTLE BACK SOME WITH NORTHERLY FLOW ON FRIDAY. BY SATURDAY...FLOW BECOMES MORE WESTERLY ALONG NORTHERN EDGE OF SURFACE HIGH AND THIS SHOULD ALLOW TEMPERATURES TO AGAIN CREEP CLOSE OR ABOVE 90. ROGERS .TOP...NONE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 33 min |
| Aug 27, 5:18 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 47 min |
| Aug 27, 5:52 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.